CSN Login
Members Online: 17

bleeding

sugar1956
Posts: 3
Joined: Oct 2011

I finished my radiation therapy three years ago. I have had bleeding on the toilet paper after wiping and urgency, but other than that no symptoms. Last Tuesday, and continuing since, I have had blood on the actual stool and in the toilet bowl as opposed to just on the tissue. On wiping, the blood is there immediately whereas before it was only after i had wiped that there was blood. I saw my local physician who consulted with my ro. They both think it is radiation proctitis and willl be doing a sigmoidoscipy in about ten days to see if its anything else and to confirm the diagnosis. I am scared to death as i am three years out and this is different in scope from the earlier bleeding. anyone have anything like this happen to them or any input?

RoseC's picture
RoseC
Posts: 509
Joined: Jun 2011

Hi Sugar,

I'm three years out too. I still get bleeding that will last for several days. On the tissue, but sometimes in the bowl too. It usually happens after either a difficult bm or diarrhea. As a matter of fact, just a couple of weeks ago I had a few days of what was more blood than I'd had in a long time. It scared me too - but then went away after a couple of days of normal bms. I try not to wipe at all, I just blot. Still get the occasional bleeding though. My colo-rectal surgeon said it was ok, that the area where I was biopsied may always do that. Try not to worry. Wishing you all the best on the sigmoidoscopy.

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi sugar- I am 3 years out too and still get bleeding on tissue and occasionally in bowl.It's from the radiation.But we always worry.....sigh...alyse

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi sugar- I am 3 years out too and still get bleeding on tissue and occasionally in bowl.It's from the radiation.But we always worry.....alyse

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi sugar- I am 3 years out too and still get bleeding on tissue and occasionally in bowl.It's from the radiation.But we always worry.....alyse

z810840b's picture
z810840b
Posts: 212
Joined: Jan 2010

hi sugar- I am 3 years out too and still get bleeding on tissue and occasionally in bowl.It's from the radiation.But we always worry....sigh...Hugs.alyse

tocar
Posts: 1
Joined: Oct 2011

I finished my radiation in 2009 and started with the rectal bleeding over a year ago. I was diagnosed as radiation proctitis by having a colonoscopy. All of the medications I was given included proctofoam and several others. I continued to bleed and about 3 months ago I was bleeding about every 3 days and it would look like I had a blood bath and would last for several hours. I was referred to a gastroenterologist who treats radiation proctitis (one of his specialties). He did a sigmoidoscopy with an argon laser coagulation treatment which involved about 24 inches of the rectum / sigmoid colon. It has stopped the bleeding. The things I was being prescribed by prior doctors were only sort of cosmetic and would make me better for only a few days. Radiation proctitis is delayed damages from radiation and I was told that it can happen up to 20 years after an individual receives radiation. Hope this helps but the Argon Laser Coagulation Procedure has been wonderful for me because I was just before having to have blood transfusions had I stayed under the former gastroenterologist. He did not know about the argon laser procedure so I had to go out of town to find a specialist.

mp327's picture
mp327
Posts: 3072
Joined: Jan 2010

Radiation proctitis may take years to rear it's ugly head, and in other cases the onset is pretty soon after treatment ends. It just depends on the individual. After treatment, our blood vessels in that area are closer to the surface because the lining of the intestines has been damaged and thinned. Therefore, when stool passes by, especially hard stool, it rubs and causes bleeding. Thank you for sharing about the Argon Laser Coagulation.

I know each and every one of us gets a scare when we see that blood--I know I do, even at 3 years post-treatment. It's always good to have it checked out if it is persistent and not related to bouts of constipation or diarrhea. Also, I think certain foods, such as spicy or highly acidic ones, can cause enough irritation on the lining of the intestines to trigger bleeding.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network